Author Topic: Study, Dec/21: Paradoxical reactions to benzodiazepines in the elderly  (Read 254 times)

[Buddie]

"Paradoxical reactions to benzodiazepines in the elderly"

https://pubmed.ncbi.nlm.nih.gov/34933839/

 Abstract

The prevalence of paradoxical reactions to benzodiazepines is estimated to be approximately 1% in the general population. The semiology can be very varied, diverse and misleading. Advanced age as well as cognitive disorders are classically described in the literature as risk factors for developing paradoxical reactions. However, this literature review only identified a limited number of articles focusing on the elderly and only one article on patients with neurocognitive disorders. This paradoxical situation raises questions as to whether these are unpublished clinical observations or whether the elderly population is really at risk, especially patients with neurocognitive disorders. Semiology can be confused with underlying neurocognitive disorders. Paradoxical reactions are ultimately only rarely or not evoked, leading to a very high risk of iatrogeny. It is therefore important to be aware of these paradoxical effects in order to be able to evoke them rapidly. The most striking semiological element would be the suddenness of onset of self-aggressive or hetero-aggressive behaviours.

Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.